In The Headlines Home

Nasal Spray Reverses Heroin Overdoses on Long Island

Friday, October 19th, 2012

ambulance and police officerA new pilot program in Suffolk County has saved 15 people from heroin overdose since August. The Associated Press reports that the pilot program has introduced intranasal Narcan (naloxone) to a police’s arsenal of drug-fighting weapons. Naloxone reverses an opiate overdose by blocking the effects of the opiates to the brain. It is usually administered intravenously or intramuscularly, but the intranasal version is easier to administer, especially for someone who is not a medical professional.

The number of overdoses on Long Island has been steadily growing for years. A handful of Suffolk County Police officers started carrying the intranasal spray in August and have reportedly used the spray to save 15 people so far. One police officer mentioned that a couple flagged him down to save their friend, who was slumped in the back seat of a car suffering from an opiate overdose. The intranasal spray reversed the overdose and saved her life. A 2009 study from Victoria University in Australia found that intransal naloxone successfully reversed a heroin overdose in 82 percent of patients and has similar effective as intramuscular naloxone.

Source: The Associated Press Could Special Nasal Spray Stop Heroin Overdoses?

Share this page: Print this page:

In The Headlines Home

Leave a Reply